Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Las Vegas, NV

July 19, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2013, 3:20 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 3:20 PM MST (22:20 UTC)
Expired
Jul 19, 2013, 5:15 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 75 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WGUS55 KVEF 192220
FFWVEF
AZC015-200015-
/O.NEW.KVEF.FF.W.0030.130719T2220Z-130720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM MST FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 515 PM MST.

* AT 308 PM MST...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
  FROM A THUNDERSTORM NEAR COLORADO CITY. SPOTTERS HAVE ALSO 
  REPORTED UP TO A FOOT OF WATER FLOWING ON SOME OF THE ROADS IN 
  COLORADO CITY. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY 
  STATIONARY. 

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3694 11285 3675 11314 3695 11331 3702 11315
      3701 11291

$$

ASG
2 follow-up statements
152 
WGUS75 KVEF 192254
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM MST FRI JUL 19 2013

AZC015-200015-
/O.CON.KVEF.FF.W.0030.000000T0000Z-130720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
354 PM MST FRI JUL 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

AT 350 PM MST...THUNDERSTORMS OVER THE COLORADO CITY AREA HAVE 
WEAKENED AND RAINFALL HAS BECOME LIGHTER. HOWEVER...RUNOFF FROM THE 
HEAVIER RAIN THAT FELL EARLIER AS WELL AS SWOLLEN WASHES AND FLOWING 
WATER WILL STILL CONTINUE. THIS WILL CONTINUE TO RESULT IN FLASH 
FLOODING CONTINUING WHERE IT HAS ALREADY OCCURRED AND MAY RESULT IN 
NEW FLASH FLOODING TAKING PLACE.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3694 11285 3675 11314 3695 11331 3702 11315
      3701 11291

$$

STACHELSKI
225 
WGUS75 KVEF 200009
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
509 PM MST FRI JUL 19 2013

AZC015-200017-
/O.EXP.KVEF.FF.W.0030.000000T0000Z-130720T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
509 PM MST FRI JUL 19 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST FOR NORTHEASTERN
MOHAVE COUNTY...

THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS DISSIPATED 
AND MOVED SOUTHEAST. ADDITIONAL RUNOFF ALONG SHORT CREEK IN COLORADO 
CITY IS POSSIBLE...BUT THE THREAT OF FLOODING HAS ENDED. 

LAT...LON 3694 11285 3675 11314 3695 11331 3702 11315
      3701 11291

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:40 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 19, 2:40 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT FRI JUL 19 2013

.SYNOPSIS...INCREASING MOISTURE WILL BRING A BETTER CHANCE OF
THUNDERSTORMS ACROSS MOHAVE COUNTY TODAY. THUNDERSTORM COVERAGE WILL
SPREAD WEST SATURDAY AND SUNDAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED IN MOHAVE...CLARK...SAN BERNARDINO AND
SOUTHERN LINCOLN COUNTIES. THE MAIN THREAT FROM STORMS OVER THE
WEEKEND AND INTO EARLY NEXT WEEK WILL BE HEAVY RAIN AND THE
POTENTIAL FOR FLASH FLOODING.
&&

.SHORT TERM...MOISTURE IS ON THE INCREASE WITH DEW POINTS ACROSS THE
AREA UP ABOUT 20-30 DEG OVER SOUTHERN NEVADA AND ABOUT 5-10 IN
MOHAVE COUNTY FROM 24 HOURS AGO. STORMS HAVE STARTED TO FIRE IN
MOHAVE AND LINCOLN COUNTIES EARLY THIS AFTERNOON AND EXPECT MORE
STORMS TO DEVELOP THROUGH THE AFTERNOON. LAPS DATA CONTINUES TO SHOW
INSTABILITY INCREASING OVER MOHAVE COUNTY AND ALSO SPREADING WEST
TOWARD FAR EASTERN SAN BERNARDINO COUNTY AND SOUTHERN LINCOLN
COUNTY. THESE SHOULD BE THE AREAS WITH THE MAIN FOCUS FOR STORMS
INTO THIS EVENING. BY SATURDAY...ADDITIONAL MOISTURE WILL ADVECT
INTO THE REGION AND THIS MOISTURE AND INSTABILITY WILL SPREAD
FURTHER WEST. MODELS SHOW PW VALUES UP TO AN INCH EXTENDING FROM
MUCH OF LINCOLN...CLARK...SOUTHERN INYO AND SAN BERNARDINO COUNTIES
WITH AN INCH AND A HALF PW'S COVERING SOUTHERN MOHAVE...SOUTHERN
CLARK AND EASTERN SAN BERNARDINO COUNTIES. WITH LI VALUES RANGING
FROM -2/-5 AND FAIRLY DECENT CAPE VALUES...DO EXPECT AN UPTICK IN
THUNDERSTORM COVERAGE SATURDAY AFTERNOON. WITH PLENTY OF MOISTURE
AVAILABLE DO EXPECT THESE STORMS TO HAVE THE POTENTIAL TO PRODUCE
FLASH FLOODING. HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR
MOHAVE...THE LAKE MEAD NATIONAL RECREATION AREA...THE COLORADO RIVER
BASIN...AND THE SPRING AND SHEEP RANGES OF SOUTHERN NEVADA.
TEMPERATURES WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL EXCEPT IN
AREAS WHERE CLOUD COVER WILL KEEP READINGS NEAR NORMAL.

.LONG TERM...SUNDAY THROUGH FRIDAY...MODELS CONTINUE TO BE IN GOOD
AGREEMENT DURING THE LONG TERM PERIOD. ON SUNDAY THE BEST MOISTURE
AND INSTABILITY...ALONG WITH THE BEST THUNDERSTORM CHANCES WILL BE
CONFINED PRIMARILY TO THE SOUTHERN HALF OF THE FORECAST AREA.
SOMEWHAT DRIER AIR SHOULD HELP TO SUPPRESS THUNDERSTORM CHANCES IN
THE NORTHERN HALF OF THE AREA ON SUNDAY. THUNDERSTORM CHANCES WILL
INCREASE IN THE NORTHERN HALF OF THE AREA ON MONDAY AS THE UPPER
LEVEL WINDS SHIFT TO A MORE SOUTHERLY DIRECTION...THIS WILL HELP TO
BRING THE MOIST...UNSTABLE AIR NORTHWARD. I SLIGHTLY INCREASED POPS
ON SUNDAY AND MONDAY TO REFLECT THE LATEST MODEL TRENDS.  MOISTURE
DECREASES A LITTLE ON TUESDAY...BUT SUFFICIENT MOISTURE AND
INSTABILITY WILL REMAIN IN PLACE ON TUESDAY FOR THE THREAT OF
THUNDERSTORMS TO CONTINUE. MODELS SHOW A SLIGHT DRYING TREND LATER
IN THE WEEK...THIS WILL HELP TO DECREASE THUNDERSTORM CHANCES
WEDNESDAY THROUGH THE END OF THE PERIOD. I MADE ONLY SIGHT CHANCES
TO THE INHERITED TEMPERATURE GIRDS TO REFLECT THE LATEST
GUIDANCE.
&&

.AVIATION...FOR MCCARRAN...SOUTHEAST WINDS BETWEEN 7-9 KTS WILL
CONTINUE INTO THIS EVENING BEFORE TURNING MORE SOUTH TO SOUTHWEST
AROUND 7 KTS OVERNIGHT. CLOUDS AROUND 10-12K FEET ARE EXPECTED TO
INCREASE SATURDAY WITH THUNDERSTORMS POSSIBLE OVER THE LOCAL
MOUNTAINS. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED IN THE PEACH
SPRINGS AND MORMON MESA CORRIDORS SATURDAY AFTERNOON. THUNDERSTORM
CHANCES AT MCCARRAN WILL INCREASE SUNDAY AND MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS OVER SOUTHERN MOHAVE COUNTY THIS
MORNING SHOULD BEGIN TO DISSIPATE BY DAYBREAK...BUT THEN REFORM
AGAIN LATER THIS MORNING WITH SLIGHTLY BETTER COVERAGE OVERALL THIS
AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST TO EXPAND WEST AND
AFFECT EASTERN SAN BERNARDINO COUNTY AND EASTERN LINCOLN COUNTIES AS
WELL. WINDS WILL GENERALLY BE LIGHT IN THE MORNING WITH A EAST TO
SOUTHEAST COMPONENT WITH SPEEDS UP TO 10 KTS IN THE AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
     EVENING FOR NVZ018-019-021.
     FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
     FOR NVZ015>017-020-022.
AZ...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
     EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH MONDAY
     EVENING FOR CAZ527.
     FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
     FOR CAZ524>526.
&&

GORELOW/METZGER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 19, 3:41 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 AM PDT FRI JUL 19 2013

AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-201000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
341 AM PDT FRI JUL 19 2013 /341 AM MST FRI JUL 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL CONTINUE SHIFTING EAST TODAY LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS IN LINCOLN...CLARK...MOHAVE AND
EASTERN SAN BERNARDINO COUNTIES. HEAVY RAIN IS POSSIBLE PRIMARILY
ACROSS MOHAVE COUNTY. GREATER THREAT OF FLASH FLOODING AND DEBRIS
FLOW EXISTS ON THE DEAN PEAK BURN SCAR SOUTHEAST OF KINGMAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE WILL CONTINUE TO IMPACT THE AREA THROUGH THE COMING
WEEK. SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE
POSSIBLE SATURDAY THROUGH THURSDAY. GREATER PROBABILITY OF FLASH
FLOODING AND DEBRIS FLOWS EXIST ON THE CARPENTER AND DEAN PEAK BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>523-NVZ014-017-201000-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
341 AM PDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE WILL INCREASE SATURDAY AND CONTINUE ACROSS THE AREA
FOR MUCH OF THE COMING WEEK. ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE. SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 19, 1:19 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
119 PM PDT FRI JUL 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     DUST STORM       13 S LAKE MEAD CITY     35.78N 114.13W
07/18/2013                   MOHAVE             AZ   BROADCAST MEDIA

            *** 2 INJ *** BLOWING DUST FROM A THUNDERSTORM OUTFLOW
            BOUNDARY REDUCED THE VISIBILITY TO NEAR ZERO ON PIERCE
            FERRY ROAD FORCING THREE VEHICLES TO SLOW OR STOP. A
            FOURTH VEHICLE DROVE INTO THE DUST CLOUD AND STRUCK THE
            OTHER THREE VEHICLES. TWO PEOPLE HAD SERIOUS INJURIES AND
            HAD TO BE FLOWN BY MEDICAL HELICOPTER TO A HOSPITAL IN
            LAS VEGAS. NO OTHER INJURIES WERE REPORTED. ALL FOUR
            VEHICLES HAD TO BE REMOVED BY TOW TRUCKS.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:28 PM MSTFlash Flood WatchVEFMohave4 days
Jul 19, 3:15 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.